Data shows no connection between impotence drug and deadly skin cancer, after all
By Robert Preidt
FRIDAY, May 19, 2017 (HealthDay News) -- Some good news for sexually active older men: Viagra and related erectile dysfunction drugs do not increase the risk of deadly melanoma skin cancer, researchers report.
"Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically," said study leader Dr. Stacy Loeb.
Loeb is a urologist and assistant professor at NYU Langone Medical Center.
The U.S. Food and Drug Administration last year placed Viagra (sildenafil) and other ED drugs known as phosphodiesterase type 5 (PDE5) inhibitors on its watch list of medications with possible safety issues.
This action followed a 2014 report in JAMA Internal Medicine that linked Viagra with an increased risk of melanoma.
To clarify the issue, researchers analyzed data from five large-scale studies of more than 866,000 erectile medication users. While men who used the drugs had an overall 11 percent increased risk of melanoma, there wasn't evidence that the drugs cause melanoma.
The link appears due to what the researchers called "detection bias." This means that men likely to take erectile medications are more health-conscious, more likely to see a doctor, and therefore more likely to get diagnosed with melanoma than other men of similar age, the researchers said.
"In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection," Loeb said in an NYU news release.
"Overall, Viagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure," she added. "Physicians and patients should not be concerned about taking these medications on account of worry about melanoma."
The findings were published online May 19 in the Journal of the National Cancer Institute.
The American Academy of Family Physicians has more on erectile dysfunction.
SOURCE: NYU Langone Medical Center, news release, May 19, 2017
Copyright © 2017 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=722754
|http://www.hon.ch/News/HSN/722754.html||última modificación: Dec 1 2017||© HON 2017|